Pulmonary arterial hypertension (PAH) in pediatric patients is associated with significant morbidity and mortality. Few studies exist to evaluate the incidence of PAH in pediatric oncology patients treated with carboplatin and thiotepa followed by hematopoietic stem cell transplant (HSCT). We describe two pediatric patients who developed PAH following high dose chemotherapy with carboplatin and thiotepa followed by autologous HSCT. These cases highlight the need for a surveillance protocol and reinforce the need for cardiologist-oncologists or close collaboration between providers in these sub-specialties who provide care to patients undergoing this type of chemotherapy regimen.
Introduction Dasatinib is a potent tyrosine-kinase inhibitor which is used for chronic myeloid leukemia treatment. Pleural effusion is a frequent side effect in patients during dasatinib treatment. Pulmonary arterial hypertension is a rare and life-threatening adverse event of dasatinib. The relationship between dasatinib and autoimmune disorders is unclear, but there are reports of possible mechanisms that have triggered autoimmunity by dasatinib. Case report A 53-year-old male was diagnosed with chronic myeloid leukemia and initiated imatinib mesylate as a treatment. Imatinib was changed to dasatinib as the patient was unresponsive in the first year of treatment. In the fourth year of dasatinib when chronic myeloid leukemia was in both hematological and cytogenetical remission, the patient presented with bilateral massive exudative pleural effusion. Echocardiography was consistent with pericardial effusion with right ventricle enlargement and normal left-side cardiac function. Pulmonary arterial hypertension was diagnosed with high systolic pulmonary arterial pressure. When he had fever and arthralgia, further investigation showed positivity of anti-nuclear antibodies (1/160 titer) and anti-RNP/Sm, which have high specificity for the diagnosis of Systemic Lupus Erythematosus (SLE). Management and outcome Dasatinib was discontinued and nilotinib was initiated. As the pleural effusion persisted despite diuretics and methylprednisolone, mycophenolate mofetil was initiated as a steroid-sparing immune-suppressive agent. The lupus-like symptoms disappeared, and antibodies became undetectable after dasatinib discontinuation. Pericardial effusion improved and pleural effusion did not relapse. Discussion Screening for auto-antibodies may be recommended for patients with a history or symptoms of autoimmune disease before starting dasatinib. All patients who develop pleural effusion while on dasatinib treatment should be investigated for antibodies for lupus.
Background: To explore a real incidence of dasatinib-induced pulmonary arterial hypertension (D-PAH) in clinical practice, we investigated 82 imatinib or other 2G tyrosine kinase inhibitor (TKI)-failed chronic myeloid leukemia (CML) patients who received dasatinib as a second-line therapy.
Methods: Routine chest X-ray and Doppler echocardiography were regularly evaluated in all patients and additional tests were performed if dyspnea developed on treatment.
Results: Median age at the time of starting dasatinib was 48 (16-82) years. Of 82 patients, 8 patients (9.8%) showed an elevation of right ventricular systolic pressure (RVSP>35mmHg) by Doppler echocardiography. Among them, 7 patients (8.5%) were considered D-PAH with a median dasatinib treatment duration of 32.6 (10.3-108.7) months. They underwent follow-up Doppler echocardiography median 5 (2-9) times.
Five patients showed severe D-PAH (RVSP >70mmHg), 1 was moderate (RVSP 46mmHg), and 1 was mild (RVSP 41mmHg). Advanced studies such as pulmonary angiographic catheterization (patient 1 and 2) or pulmonary arterial computed tomography (patient 3 and 4) were performed for confirming D-PAH or ruling out PAH due to pulmonary vascular abnormality. Six patients had bilateral pleural effusion and 1 had unilateral pleural effusion. With sildenafil (n=5) + dose reduction (n=1) + switch to other TKI (n=6), all of patients improved dyspnea, and RVSP level was completely resolved in 3 patients. In addition, previous nilotinib therapy and concomitant pleural effusion were significant contributing factors for D-PAH.
Conclusion: Regardless of complete resolution of pleural effusion, a patient with sustained dyspnea on dasatinib treatment should be carefully evaluated by Doppler echocardiography and a regular monitoring will be needed for early intervention.
Abstract 5535. Table 1. Characteristics of patients with dasatinib-induced PAH Cohort Age at PAH diagnosis (year) Sex Treatment duration before dasatinib (month) Previous therapy for CML Duration between initiation of dasatinib and diagnosis of PAH (month) Daily mean dose of dasatinib (mg/d) Duration between diagnosis of D-PAH and last follow up (month) Treatment of D-PAH Switch to other TKI Outcome 1 53 M 54.4 Interferon, Hydroxyurea, Imatinib, nilotinib 26.4 123 73.5 Sildenafil nilotinib and ponatinib partial 2 50 M 36.6 Interferon, Hydroxyurea, Imatinib, dasatinib, nilotinib 50.3 112 55.2 Sildenafil nilotinib and radotinib partial 3 37 F 31.7 Imatinib, nilotinib 21.7 88 39.7 SildenafilDose de-escalation radotinib partial 4 45 M 70.9 Hydroxyurea, Imatinib 69.8 101 35.2 SildenafilDose de-escalation ponatinib complete 5 59 F 107.4 Interferon, Hydroxyurea, Imatinib 83.6 92 14.3 none radotinib partial 6 46 F 12.6 Imatinib 29.1 76 13.0 Steroid, Sildenafil radotinib complete 7 38 F 30.2 Imatinib 33.1 98 10.2 Dose reduction NA complete
No relevant conflicts of interest to declare.